Florida, 2003

Hail in Florida, February 21, 2003

February 21, 2003 · NWS JAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Feb 21, 2:30 PM EST, 4 hours 7 minutes earlier.

Area forecast discussion, Feb 21, 2:30 PM EST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
230 PM EST FRI FEB 21 2003

WARM FRONT NOW LIFTING NORTH ACROSS GNV-FLAGLER COUNTY AREA WITH
ISOLATED SHOWERS NOW FORMING OVER MARION COUNTY.  LAPS ANALYSIS
SHOWS AIRMASS CONTINUES TO DESTABILIZE WITH LIS IN -1 TO -3 RANGE
OVER NE FL AT 18Z.

STRONG TO SEVERE WEATHER STILL ON TRACK SATURDAY FOR FORECAST AREA
FROM LATE MORNING OVER SUWANNEE RIVER VALLEY UNTIL LATE AFTERNOON
FOR E COAST.  STRONG UPPER JET COMING OUT OF TEXAS WILL TURN NE
ACROSS FL PANHANDLE SATURDAY MORNING.  BEST DYANMICS AND HELICITY
LIFT NORTH OF AREA BUT WITH STRONG WIND FIELDS...RRQ OF UPPER
JET...AND GOOD INSTABILITY OVER AREA WOULD EXPECT STRAIGHT LINE
WINDS WITH SQUALL LINE AND A 1-2 INCH AVERAGE RAIN OVER AREA.
COMPARING MODELS...PREFER SLIGHTLY FASTER AVN MOVEMENT OF SQUALL
LINE.  COLD FRONT SWINGS THROUGH SATURDAY NIGHT CONTINUING THE
CHANCE OF RAIN WITH POSSIBLY EMBEDDED THUNDERSTORMS INTO THE EVENING
HOURS.  SLIGHTLY COOLER AND DRIER WEATHER WILL BEGIN SUNDAY WITH A
REINFORCING COLD FRONT MONDAY NIGHT WHICH SHOULD MOVE THROUGH DRY.

MARINE...WL HOIST SCA FOR OFSHR WTRS...AS SSE WINDS CONT TO SLOWLY
INCR TO 20 KTS OFSHR AND 15-20 KTS NEARSHORE. MAIN EVENT STILL ON
TAP FOR SAT/SAT NGT WITH NR GALE FORCE WINDS EXPECTED. ONLY THING
HOLDING THEM BACK IS COOL OCEAN TEMPS IN THE 50S/60S...WL POST A
SOLID 30 KTS OVER THE OFSHR WTRS...AND STRONGLY WORD HIGHER WINDS IN
ANY TSTM ACTIVITY. LTST 12Z RUN HAS NELY SURGE ON TUE NGT/WED MUCH
WEAKER THAN PREV THOUGHT AND WILL KEEP WIND SPEEDS LESS THAN 20
KTS...AND QUICKLY VEERING TO THE SE BY WED NGT AHEAD OF APPCHG
SYSTEM.

FIRE WX...NO RH CONCERNS FOR SAT...BUT WARM SFC TEMPS AND A VERY
STRONG LLJ AHEAD OF THE SQUALL LINE WILL LIKELY PUSH DISPERSION
INDICES ABOVE 75...SO A FIRE WEATHER WATCH WILL LIKELY BE NEEDED.
FOR SUN...NLY WINDS SHUD REMAIN BELOW 15 MPH...WHILE RH LEVELS FALL
INTO THE 30S...MARGINAL 4 HR DURATION EVENT EXPECTED AT THIS TIME.

FCSTID =    4
AMG   62  74  47  68 /  50 100  20   0
SSI   60  73  51  64 /  30  80  50   0
JAX   64  77  53  67 /  30  80  50   0
SGJ   65  76  55  64 /  30  80  60   0
GNV   65  77  53  70 /  30  80  40   0
OCF   66  78  55  70 /  30  80  40   0

.JAX...
FL...SCA FERNANDINA BEACH TO FLAGLER BEACH 20NM-60NM.
GA...SCA ALTAMAHA SOUND TO FERNANDINA BEACH 20NM-60NM.

ZIBURA/HESS
Hazardous weather outlook, Feb 21, 10:57 AM EST, 7 hours 40 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-212300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1057 AM EST FRI FEB 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AREAS OF LOW CLOUDS AND FOG WILL CONTINUE TO DISSIPATE THROUGH EARLY
AFTERNOON. SCATTERED SHOWERS ARE EXPECTED TO DEVELOP THIS
AFTERNOON...AND AFTERNOON TEMPERATURES IN THE 70S AND LOWER
80S...MAY BE ENOUGH TO TRIGGER A FEW THUNDERSTORMS...ALTHOUGH THEY
ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS AT THIS TIME.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

...SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY...

A STRONG FRONTAL SYSTEM WITH A POTENTIAL FOR SEVERE WEATHER IS
EXPECTED TO MOVE ACROSS THE REGION ON SATURDAY. GREATEST RISKS FROM
THIS SYSTEM ARE STRONG WIND GUSTS AND LOCALLY HEAVY RAINFALL.

POTENTIAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ON SATURDAY...MAY BRING
RIVER SYSTEMS IN THE FORECAST AREA CLOSE TO FLOOD STAGE EARLY NEXT
WEEK.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...BUT MAY BE REQUIRED ON
SATURDAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

CARROLL/HESS

The radar

The Jacksonville radar (KJAX), 111 km away, was scanning. The volume nearest the first event began at 23:36 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Putnam

When
February 21, 6:37 PM EST
Where
Putnam County, Welaka
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
29.483, -81.667

Fire chief reported quarter sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5339846.